Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Paducah, KY

April 20, 2000Edwards County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2000, 12:28 PM CDT for Edwards County, Wayne County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 12:28 PM CDT (17:28 UTC)
Expired
Apr 20, 2000, 1:00 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Edwards County, IL, Wayne County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 201730
SVRPAH
ILC047-191-201800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  EASTERN WAYNE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 100 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF FAIRFIELD...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES WEST OF WEST SALEM AT 100 PM CDT

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. LARGE HAIL IS ALSO 
LIKELY. TAKE CO#VER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:35 AM CDT, 9 hours 53 minutes earlier.

Area forecast discussion, Apr 20, 2:35 AM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT THU APR 20 2000

EARLY MORNING REGIONAL RADAR LOOP REVEALED STRONG/SEVERE STORMS
IN WEST MISSOURI MOVING EAST.  STORMS ARE ASSOCIATED WITH 997MB LOW
CENTERED IN NORTHWEST MISSOURI WITH A COLD FRONT EXTENDING SOUTH.
FORECAST PROBLEM CONFINED MAINLY TO THE FIRST PERIOD.

60 DEGREE SURFACE DEWPOINTS EXTEND NORTH THROUGH MISSOURI AND EAST
INTO KENTUCKY. RUC 700-500MB LAPSE RATES EXCEED 7 DEGREES/KM. 850MB
THETA-E EXCEEDS 330 DEGREES KELVIN AND COINCIDENT WITH OBSERVED
SQUALL LINE. LAPS CAPE VALUES INDICATED INSTABILITY AXIS (MAX VALUE
1200 J/KG) THROUGH CENTRAL MISSOURI. WILL KEEP SEVERE STORMS POSSIBLE
WORDING.

WRAP AROUND CLOUDINESS WILL IMPACT FORECAST AREA (FA) IN THE POST
FRONTAL ENVIRONMENT (PER 1000-500MB MEAN RH & EXTRAPOLATING IR CLOUD
SHIELD).

TEMPS ARE A PROBLEM TODAY. CURRENT TEMPS ARE CLOSE OR EXCEED FAN/FWC
VALUES. CLOUD COVER WILL LIMIT DIURNAL RISE. ANTICIPATE A CLEAR
PERIOD BEHIND FRONT BEFORE THE WRAP AROUND CLOUDS ADVECT INTO FA.
THEN OVERNIGHT CLOUDS AND STRONG POST FRONTAL WINDS WILL KEEP TEMPS
FROM TANKING FROM DROPPING TO THE FRIDAY MORNING DEWPOINT (40-45).
FWC/FAN VALUES LOOK GOOD (BASICALLY 45-50).

.PAH...NONE.

PAUL W

In the hours before

Special weather statement, Apr 20, 7:31 AM CDT, 4 hours 57 minutes before
ILZ084-085-088-092-093-MOZ076-086-087-100-107>112-114-201300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
731 AM CDT THU APR 20 2000

SEVERE THUNDERSTORM WATCH #184 FOR PARTS OF SIOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI HAS BEEN CANCELED. A FEW SCATTERED SHOWERS AND
A RUMBLE OR TWO OF THUNDER ARE POSSIBLE THROUGH 9AM...BUT SEVERE
WEATHER IS NO LONGER EXPECTED.

JAP
Special weather statement, Apr 20, 10:36 AM CDT, 1 hour 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-

THUNDERSTORM OUTLOOK...VALID UNTIL 6AM FRIDAY
NATIONAL WEATHER SERVICE PADUCAH KY    SOUTHEAST MO/SOUTH IL
1036 AM CDT THU APR 20 2000             SOUTHWEST IN/WEST KY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  THE
MODERATE RISK AREA IS LOCATED EAST OF A LINE FROM FAIRFIELD ILLINOIS
THROUGH PADUCAH TO MAYFIELD KENTUCKY. THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS ACROSS PARTS OF SOUTHEAST MISSOURI AND THE
REMAINDER OF SOUTHERN ILLINOIS.

A TORNADO WATCH HAS BEEN ISSUED EFFECTIVE THROUGH 400 PM THIS
AFTERNOON FOR MOST OF SOUTHWEST INDIANA AND SOUTHERN ILLINOIS ALONG
AND NORTH OF I-64. REMEMBER SEVERE WEATHER IS POSSIBLE IN AND CLOSE
TO THE WATCH AREA.

A STRONG COLD FRONT WAS MOVING INTO SOUTHEAST MISSOURI THIS MORNING
AND WILL PROGRESS EAST OF THE MISSISSIPPI RIVER BY THIS AFTERNOON.
STRONG SOUTHERLY FLOW AHEAD OF THE BOUNDARY WAS ADVECTING WARM MOIST
AIR INTO THE REGION AHEAD OF THE FRONT. THE COMBINATION OF MODERATE
INSTABILITY AND STRONG SPEED SHEAR THROUGHOUT THE COLUMN HAS RESULTED
IN THE ISSUANCE OF A TORNADO WATCH FOR PORTIONS OF SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA. THE MAIN LIMITING FACTORS FOR SEVERE WEATHER
IS A SIGNIFICANT CAP...TEMPERATURE INVERSION AND LITTLE DIRECTIONAL
SHEAR WITH WINDS ALOFT.

A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD THIS COLD FRONT AND RACE
ACROSS THE QUAD STATE. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE
GREATEST SEVERE WEATHER THREAT. HOWEVER...TORNADOES WILL ALSO BE
POSSIBLE WITH THE PASSAGE OF THIS FAST MOVING STORMS.

SEVERE WEATHER IS EXPECTED ANYTIME THROUGH 700 PM THIS EVENING.
MOVEMENT OF THE STORMS WILL BE NORTHEAST AROUND 45 MPH.

SPOTTER ACTIVATION WILL BE NEEDED TODAY ESPECIALLY IN THE WATCH
AREA. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL WATCHES AND POSSIBLE WARNINGS.

HOOPER
Special weather statement, Apr 20, 11:13 AM CDT, 1 hour 15 minutes before
ILZ075-080-081-084-085-088-089-092-093-KYZ003-004-201715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT THU APR 20 2000

...THUNDERSTORMS DEVELOPING ACROSS SOUTHERN ILLINOIS...

AT 1110 AM CDT...A LINE OF THUNDERSTORMS WAS DEVELOPING JUST WEST
OF INTERSTATE 57...FROM JUST WEST OF MOUNT VERNON ILLINOIS TO JUST
EAST OF CAPE GIRARDEAU MISSOURI.  THESE STORMS ARE EXPECTED TO
INCREASE IN INTENSITY...POSSIBLY PRODUCING HEAVY DOWNPOURS...SMALL
HAIL AND GUSTY WINDS...AND THE STORMS MAY BECOME SEVERE.

THESE STORMS WILL CONTINUE TO MOVE NORTHEAST AT 45 MPH...AFFECTING
MAINLY AREAS ALONG INTERSTATE 57 FROM MOUNT VERNON TO CAIRO ILLINOIS
THROUGH 1215 PM.

RSU
Special weather statement, Apr 20, 11:45 AM CDT, 43 minutes before
ILZ075-076-081>083-085>087-089-090-094-201730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT THU APR 20 2000

...THUNDERSTORMS DEVELOPING ACROSS SOUTHERN ILLINOIS...

AT 1140 AM CDT...A LINE OF THUNDERSTORMS WAS DEVELOPING ALONG
INTERSTATE 57...FROM MOUNT VERNON ILLINOIS TO NORTH OF CAIRO.  THESE
STORMS ARE EXPECTED TO INCREASE IN INTENSITY...POSSIBLY PRODUCING
HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS...AND THE STORMS MAY
BECOME SEVERE.

THESE STORMS WILL CONTINUE TO MOVE NORTHEAST AT 45 MPH...AFFECTING
MAINLY AREAS ALONG INTERSTATE 57 AND EASTWARD...REACHING THE
FAIRFIELD...MCLEANSBORO AND HARRISBURG AREAS AROUND 1230 PM.

RSU
Special weather statement, Apr 20, 12:24 PM CDT, 4 minutes before
ILZ076>078-082-083-086-087-INZ081-085-201815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT THU APR 20 2000

...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHERN ILLINOIS...

AT 1220 PM CDT...A LINE OF THUNDERSTORMS EXTENDED FROM OLNEY TO JUST
WEST OF HARRISBURG ILLINOIS.  THESE STORMS MAY PRODUCE HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS...AND THE STORMS MAY BECOME
SEVERE.

THESE STORMS WILL CONTINUE TO MOVE NORTHEAST AT 45 MPH...AFFECTING
AREAS ALONG A LINE FROM FAIRFIELD...TO MCLEANSBORO...TO HARRISBURG
EASTWARD TO THE ILLINOIS/INDIANA BORDER THROUGH 115 PM CDT.

RSU

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.